Yesterday I had one of my regular hospital appointments with my consultant neurologist. This time it was dominated by a discussion of something that I haven’t yet written about yet – it’s what I call ‘locking up’.
Since I started taking a new muscle relaxant drug – baclofen – my ticcing fits have generally been a bit less frequent and much less intense. But it’s created a new problem, because it seems to have an effect on me when it wears off and while this is happening my muscles contract painfully and I get stuck, or locked up for what feels like ages.
I was having similarly painful body spasms, which twist me into contorted positions, before I started taking this new medication, and they were always the most distressing aspect of my ticcing fits and the hardest to deal with. Unfortunately with the new drug, when it starts to wear off, the spasms are considerably worse than they were before it was prescribed.
Baclofen’s improved things in so many ways that I don’t want to stop taking it until I’ve given it a proper go. But I showed my consultant a short video of what happens when I lock up and she seemed quite concerned by it. She’s going to discuss it with colleagues.
When I lock up it’s hard to communicate or make sounds of any kind. Often I can’t even call for help by banging the floor or pressing my emergency alarm. This means I’m sometimes stuck for a long time on my own which is frightening.
Locking up is painful and makes my muscles ache intensely. They feel as if they’re as tense as they could possibly be. Sometimes I get an intense pain in a very localised area and I know this can be relieved if someone helps release those locked muscles. This can be done by massaging them and slowly manipulating that part of my body into a better position. Unfortunately most of the time I’m not able to explain which bit is most painful, so it’s difficult for my friends to help me.
This locking up is not typical of Tourettes and while the medication does seem to be exacerbating it at particular times, it can’t be the only cause because it was happening before I started taking it. Hopefully adjusting how often I take the baclofen, as well as the input from other specialists will solve this painful problem.